advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Indianapolis, Indiana, USA:

My 50-year-old husband has been a type 1 diabetic since he was 23. He has been on an insulin pump for approximately eight years. He is having trouble getting his A1c to stay down. His A1c has run from 7.2 to 8.5 the past few years; it varies within that range at his quarterly appointments. He does not need to gain weight. He has been 6 feet, 200 pounds for approximately 10 years. His endocrinologist suggested trying Glucerna as a meal substitute once or twice a day to see if his A1c improves. Well, for the first time in his life he has extreme stomach gas and constipation. Is is caused by the Glucerna? We searched the Internet and some say Glucerna is used for lowering weight and controlling constipation, then the other sites say Glucerna is for putting on weight and will cause constipation. I would love a straight answer.

Answer:

One of the problems with providing you a straight answer is whether his gut works well. People with type 1 diabetes can have slowing of gastric emptying or alterations in the movement of food through the gut. Let's say his gut is fine and it is exposure to the Glucerna is all that has changed. If that were the case, I would suggest trying another agent to be used as a meal substitute. Other products such as Carnation Instant Breakfast have been used. The Glucerna is specifically designed to decrease the release of glucose into the system and uses some artificial sweetening. It also has some fiber that may be metabolized by the gut and cause gas. The response your husband had could be to the type of sweetener or the carbohydrate load that may have caused the diarrhea. Glucerna is used as a weight control agent when it is used in a meal replacement strategy where other foods are not consumed. You also might try using it with Gas-X or some other anti-gas agent to see if the symptoms become less of a problem. Trying another meal replacement that he tolerates better may help more.

JTL

DTQ-20090209150616
Original posting 8 Mar 2009
Posted to Aches and Pains and A1c, Glycohemoglobin, HgbA1c

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.